Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, May 24 to 25, 2016

May 24 to 25, 2016 · NWS OUN · 8 events in 4 counties and zones

During the afternoon of the 24th, a few strong storms formed along an outflow boundary in north central Oklahoma. Later that evening and overnight into the 25th, despite a strong cap, storms formed across when a 700mb wave moved through central Oklahoma enhanced by the low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$175,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the afternoon of the 24th, a few strong storms formed along an outflow boundary in north central Oklahoma. Later that evening and overnight into the 25th, despite a strong cap, storms formed across when a 700mb wave moved through central Oklahoma enhanced by the low level jet. These storms trained across central and eastern Oklahoma causing some flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 11:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 24, 11:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1208 PM CDT TUE MAY 24 2016

.AVIATION...24/18Z TAF ISSUANCE...
Besides some brief breaks in clouds this morning, most sites will
remain BKN to OVC MVFR through much, if not all, of the period.
Thunderstorms are expected to develop late this afternoon across
portions of western and northern Oklahoma. Fairly confident in
impacts to KGAG/KWWR/KPNC late this afternoon and evening to
ceilings and vis from thunderstorms. Storms will move eastward
through the evening, with enough confidence for TEMPOS at
KOKC/KOUN.

Kurtz

&&

.PREV DISCUSSION... /issued 628 AM CDT TUE MAY 24 2016/

DISCUSSION...
The 12Z aviation discussion follows....

AVIATION...
A large cluster of thunderstorms over central/northern Kansas will
advance southeast today, possibly affecting KPNC during the
afternoon or early evening. Another area of scattered
strong/severe storms will develop late in the afternoon near the
western border of Oklahoma. These storms may affect all TAF sites
in the western half of Oklahoma between 2300Z and about 0500Z.
Timing of these storms is very uncertain, as are the specific
expected locations. Ceilings will be highly variable this morning,
and probably again overnight tonight, varying between 1000 feet
and unlimited. Significant visibility restrictions are unlikely
outside thunderstorms.

CmS

PREV DISCUSSION... /issued 355 AM CDT TUE MAY 24 2016/

DISCUSSION...
An MCV over Caddo County early this morning will continue to move
east, and associated convection just to its south is expected to
weaken as the morning progresses. Although showers/thunderstorms
could form at almost any time today, it appears that the greatest
chances will be associated once again with dryline convection this
afternoon along the western border of Oklahoma. Additional storms
may form in north-central Oklahoma if outflow from the Kansas MCS
can make it that far south this afternoon or evening.

Chances for showers/thunderstorms will continue throughout the
forecast period, with only a few brief breaks. It is difficult to
accurately time shortwave troughs in the mid/upper flow, so the
confidence in the timing of the rain/storm chances is not
particularly high.

One of the stronger waves appears to pass over Oklahoma on
Thursday, although some models suggest that a second, equally
strong wave, will arrive on Friday. Depending on what actually
happens, it appears that Thursday and Friday could be days of
rather widespread storminess.

That should be followed by a relatively quiet Friday evening and
Saturday, before storm chances resume, and continue through early
next week.

We have elected to retain the Flood Watch unaltered because of the
risk of locally heavy rainfall with any storms that form over the
next day or so. The watch may be able to be canceled early if
storms fail to produce excessive rainfall this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  87  71  84 /  50  20  10  50
Hobart OK         69  91  69  87 /  40  10  10  50
Wichita Falls TX  72  90  72  86 /  20  20  10  60
Gage OK           63  94  62  89 /  40  10  10  30
Ponca City OK     69  89  71  86 /  60  20  10  40
Durant OK         70  84  71  81 /  30  10  20  50

&&

.OUN Watches/Warnings/Advisories...
OK...Flood Watch through Wednesday morning for OKZ021>023-027-033>039-
     044-045.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

09/04
Hazardous weather outlook, May 24, 11:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 24 2016

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
AN ENHANCED RISK IS LOCATED NORTHWEST OF A LINE FROM MEDFORD TO
WATONGA...CLINTON...AND HOLLIS OKLAHOMA. A SLIGHT RISK COVERS AN
AREA SOUTH AND EAST OF THE ENHANCED RISK AND NORTH OF A LINE FROM
COALGATE AND TISHOMINGO...TO ARDMORE OKLAHOMA...TO WICHITA FALLS AND
CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 4 PM.

IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS... DAMAGING WIND GUSTS
80 MPH... AND HEAVY RAINFALL THAT COULD CAUSE FLOODING ARE THE MAIN
HAZARDS. A FEW TORNADOES ARE POSSIBLE... ESPECIALLY ACROSS NORTHWEST
OKLAHOMA.

DISCUSSION... A DRYLINE WILL MOVE EAST INTO THE EASTERN TEXAS
PANHANDLE. AN OUTFLOW BOUNDARY FROM MORNING STORMS AND RAIN OVER
SOUTHERN KANSAS EXTENDS FROM NORTH CENTRAL INTO NORTHWEST OKLAHOMA.
THIS WILL LIKELY MAKE AN IMPACT ON WHERE SEVERE STORMS DEVELOP.
ALONG THE DRY LINE...SCATTERED SEVERE STORMS ARE EXPECTED TO DEVELOP
OR MOVE INTO WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.
VERY LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS. A
FEW TORNADOES WILL ALSO BE POSSIBLE...PARTICULARLY NEAR THE
INTERSECTION OF THE DRYLINE AND OUTFLOW BOUNDARY IN NORTHWEST
OKLAHOMA.

THE THUNDERSTORMS COULD DEVELOP INTO ONE OR MORE CLUSTERS OF STORMS
TONIGHT AND MOVE EAST THROUGH WEDNESDAY MORNING. IF THIS HAPPENS...
DAMAGING STRAIGHT-LINE WINDS WILL BECOME THE PRINCIPLE HAZARD WITH
LARGE HAIL STILL POSSIBLE. THE TORNADO POTENTIAL WILL DIMINISH BY
EARLY WEDNESDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND TONIGHT.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL BE
POSSIBLE THROUGH WEDNESDAY MORNING...ESPECIALLY ACROSS THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN IN THE
LAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS WEEKEND. STRONG TO
SEVERE STORMS WILL BE POSSIBLE ACROSS AT LEAST PARTS OF THE AREA
EACH DAY. HOWEVER... THURSDAY AND FRIDAY HAVE THE GREATEST
POTENTIAL FOR WIDESPREAD SEVERE WEATHER.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL
ALSO REMAIN POSSIBLE THIS WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 24, 12:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CDT TUE MAY 24 2016

OKZ007-012-241845-
GRANT OK-GARFIELD OK-
108 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND NORTH
CENTRAL GARFIELD COUNTIES UNTIL 145 PM CDT...

AT 105 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KREMLIN...MOVING
NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3649 9788 3662 9800 3684 9764 3659 9754
TIME...MOT...LOC 1805Z 237DEG 13KT 3659 9787

WR
Special weather statement, May 24, 12:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CDT TUE MAY 24 2016

OKZ013-241900-
NOBLE OK-
134 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOBLE COUNTY UNTIL
200 PM CDT...

AT 129 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
LUCIEN...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3632 9744 3640 9746 3655 9720 3634 9712
TIME...MOT...LOC 1829Z 249DEG 18KT 3638 9738

..SPEG.

The radar

The Vance AFB radar (KVNX), 78 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Noble

When
May 24, 1:00 PM CST
Where
Noble County, 4.43 mi SW of Ceres
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.435, -97.336

Winds overturned a semi. The time of this reported was estimated based on radar data.

Thunderstorm Wind, Payne

When
May 24, 2:15 PM CST
Where
Payne County, 5.33 mi NNE of (Swo)stillwater Airport
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
36.231, -97.053

A mobile home was destroyed and blocked Lone Chimney road. Also, power lines were reported own on Perkins and Lone Chimney Roads.

Hail, Noble

When
May 24, 2:18 PM CST
Where
Noble County, 4.11 mi SSE of Sumner
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
36.265, -97.092

Hail, Payne

When
May 24, 3:53 PM CST
Where
Payne County, Cushing
Measured
2.75 in hail
Reported by
County Official
Coordinates
35.980, -96.760

Hail, Lincoln

When
May 24, 9:55 PM CST
Where
Lincoln County, 0.89 mi NE of Stroud
Measured
1 in hail
Reported by
Public
Coordinates
35.759, -96.649

Thunderstorm Wind, Coal

When
May 24, 11:29 PM CST
Where
Coal County, 0.69 mi S of Coalgate
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.530, -96.220

Winds were estimated based on minor tree damage.

Flash Flood, Lincoln

When
May 24, 11:32 PM CST to May 25, 2:32 AM CST
Where
Lincoln County, 0.98 mi NNE of Stroud to 2.42 mi ENE of Stroud
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.762, -96.651

Media and law enforcement reported significant flash flooding in and around Stroud. The turnpike was also closed due to high water and a bad vehicular accident. Over 6 feet of water was reported covering Route 66 in some places. Several water rescues were reported. One person was also killed in their vehicle between Stroud and Davenport due to high water. Two others were hospitalized.

Flash Flood, Coal

When
May 25, 12:04 AM CST to 3:04 AM CST
Where
Coal County, 0.59 mi NE of Lehigh to 0.48 mi SE of Lehigh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.476, -96.212

A high Water rescue was reported on Hwy 3 just south of Lehigh. The highway was eventually closed between Coal and Atoka counties.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lincoln2016-05-24Vehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630372, 630373, 630374, 630375, 630376, 628557, 628559, 628560.